Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS Des Moines, IA

March 22, 2007Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 22, 2007, 12:37 AM CDT for Wayne County, Iowa. It was in force for 38 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2007, 12:37 AM CDT (05:37 UTC)
Expired
Mar 22, 2007, 1:15 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 12:39 AM CDTTORNADO7 Wsw Seymour, IATORNADO RATED AT EF0 WITH PEAK WINDS ESTIMATED AT 80 TO 85 MPH. THE TORNADO TOUCHED DOWN JUST SOUTHWEST OF SEWAL AND MOVED THROUGH THE SOUTHERN PORTION OF TOWN. THE TORNADO WAS ON THE GROUND FOR AROUND 2 MINUTES BEFORE LIFTING AROUND 1 MILE EAST OF SEWAL. THE
Mar 22, 12:43 AM CDTTSTM WND DMG5 Wsw Seymour, IASTRAIGHT LINE WINDS ESTIMATED AROUND 80 MPH PRODUCED DAMAGE TO OUTBUILDINGS.
Mar 22, 12:45 AM CDTTORNADO5 Wsw Seymour, IAPOSSIBLE TORNADO FROM SEWAL TO SEYMOUR. PRELIMINARY REPORT OF EXTENSIVE DAMAGE TO BUILDINGS. DAMAGE SURVEY WILL BE CONDUCTED.
Mar 22, 12:49 AM CDTTSTM WND DMG2 S Seymour, IASTRAIGHT LINE WINDS ESTIMATED AROUND 80 MPH PRODUCED DAMAGE TO A BARN.
Mar 22, 12:51 AM CDTTSTM WND DMG1 Se Seymour, IASTRAIGHT LINE WINDS ESTIMATED AROUND 80 MPH DESTROYED 2 SMALL OUT BUILDINGS AND PRODUCED MINOR HOUSE DAMAGE.
Mar 22, 12:52 AM CDTTORNADO5 Wsw Seymour, IANWS STORM SURVEY TEAM CONFIRMED A HIGH END EF0 TORNADO TOUCHED DOWN APPROXIMATELY .5 MILES SOUTHWEST OF THE TOWN OF SEWAL AND TRACKED INTERMITTENTLY NORTHEAST TO ABOUT A MILE EAST OF SEWAL. DAMAGE OCCURRED ON THE SOUTH SIDE OF TOWN. A COMPLETTE REPORT WILL BE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 10:24 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 220537
SVRDMX
IAC185-220615-
/O.NEW.KDMX.SV.W.0028.070322T0537Z-070322T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1237 AM CDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 115 AM CDT

* AT 1233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF CORYDON...OR 22 MILES NORTHWEST OF UNIONVILLE...AND MOVING
  EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEYMOUR BY 1245 AM CDT...

THE TOWNS OF ALLERTON AND PROMISE CITY ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4086 9346 4058 9344 4059 9311 4086 9310

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 220609
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
108 AM CDT THU MAR 22 2007

IAC185-220618-
/O.EXP.KDMX.SV.W.0028.000000T0000Z-070322T0615Z/
WAYNE IA-
108 AM CDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 107 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

ANOTHER STORM NOW JUST EAST OF ALLERTON IS CAPABLE OF PRODUCING ONE 
HALF INCH HAIL THOUGH 130 AM.

LAT...LON 4086 9346 4058 9344 4059 9311 4086 9310

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:40 PM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Mar 21, 3:40 PM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED MAR 21 2007

.DISCUSSION...
FIRST ROUND OF CNVCTN HAS MOVED OUT OF THE AREA NOW AND WILL HAVE TO
SEE WHEN THE CAP BREAKS.  STRONGEST PART OF CAP IS OVR IA ATTM AND
SHOULD KEEP A LID ON THINGS FOR THE NEXT FEW HOURS.  LASTEST SWODY1
LOOKS GOOD WITH INCEPTION TWD 00Z IN THE SERN NEBRASKA AREA WHERE
LIS ARE NEAR -7 NOW AND SBCAPE AROUND 2000 AT PRESENT.  INIT SEVERE
MAY START OUT ALL MODES, BUT QUICKLY TRANSITION INTO A LINEAR SYS
WITH HAIL AND WND.  TSRA EXITING THE CWA THU MRNG WITH A REL QUITE
PERIOD THU AFTN THRU FRI.  SRN COUNTIES MAY BE BRUSHED FROM TIME TO
TIME AS FRONT HANGS.  AN ACTIVE WKND ON TAP WITH NEG TILT TROF
LIFTING ACROS THE REGION.  SEVERE POTENTIAL IS THERE, BUT RAFL
POTENTIAL IS HIGHER THAN THE PRESENT SYS AND WILL NEED TO BE
MONITORED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 21, 4:11 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT WED MAR 21 2007

IAZ004-005-024-035-039-049-222115-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-BLACK HAWK-MARSHALL-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW SEVERE STORMS ARE
POSSIBLE...MAINLY THIS EVENING...WITH QUARTER SIZED HAIL AND 60
MPH WINDS.

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES...IOWA...AND CEDAR RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS THIS
WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR
DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN LATE TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND
MIDNIGHT THEN AGAIN ON SUNDAY.

IAZ006-007-015>017-023-025>028-033-034-036>038-044>048-050-
057>062-070>075-081>086-092>097-222115-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
411 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA THIS EVENING
INTO THE OVERNIGHT HOURS. SOME SEVERE WEATHER IS POSSIBLE WITH QUARTER
SIZED HAIL AND 65 MPH WINDS THE PRIMARY THREATS. AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION...BUT NOT LIKELY...WEST OF
INTERSTATE 35 EARLY THIS EVENING. THE HOURS OF CONCERN ARE 6 PM TO
AROUND 3 AM...WITH STORM INITIATION MOST LIKELY FROM WEST CENTRAL
TO NORTHWEST IOWA...FOLLOWED BY A SOUTHEAST PROGRESSION INTO THE
EARLY MORNING HOURS. ISOLATED HEAVY RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE...BUT MOST AREAS WILL BE IN THE ONE QUARTER TO ONE HALF
INCH RANGE...AND NO SIGNIFICANT RISES ON LOCAL STREAMS ARE
EXPECTED WITH THIS PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY THEN
AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND
WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS OF
THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT ARE
ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND
3 AM THEN AGAIN ON SUNDAY.

DONAVON/KINNEY

In the hours before

Local storm report, Mar 21, 10:14 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             GRAVITY                 40.76N 94.74W
03/21/2007  M1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Mar 21, 10:15 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             GRAVITY                 40.76N 94.74W
03/21/2007  E1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

SMALL
Local storm report, Mar 21, 10:20 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             GRAVITY                 40.76N 94.74W
03/21/2007  M1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

&&

RK
Local storm report, Mar 21, 10:48 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     BEDFORD                 40.67N 94.72W
03/21/2007  M58 MPH          TAYLOR             IA   MESONET

            IDOT RWIS SITE

&&

SMALL
Local storm report, Mar 21, 11:43 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     5 NW LAMONI             40.67N 94.00W
03/21/2007  E60 MPH          DECATUR            IA   AMATEUR RADIO

            HALF INCH DIAMETER HAIL AND 50-60 MPH WINDS.

&&

SMALL
Local storm report, Mar 21, 11:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             KELLERTON               40.71N 94.05W
03/21/2007  M1.00 INCH       RINGGOLD           IA   LAW ENFORCEMENT

            REPORTED BY FIRE DEPARTMENT AT KELLERTON.

&&

RK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:04 PM CDTSevere Thunderstorm WarningDMXKossuth56 min
Mar 21, 7:21 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas39 min
Mar 21, 7:28 PM CDTSevere Thunderstorm WarningDMXWinnebago47 min
Mar 21, 7:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Mar 21, 7:57 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster63 min
Mar 21, 8:03 PM CDTSevere Thunderstorm WarningDMXWorth44 min
Mar 21, 8:04 PM CDTSevere Thunderstorm WarningDMXSac41 min
Mar 21, 8:51 PM CDTSevere Thunderstorm WarningDMXPocahontas39 min
Mar 21, 9:28 PM CDTSevere Thunderstorm WarningDMXCerro Gordo26 min
Mar 21, 9:37 PM CDTSevere Thunderstorm WarningDMXKossuth18 min
Mar 21, 9:44 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor46 min
Mar 21, 10:16 PM CDTSevere Thunderstorm WarningDMXRinggold, Union44 min
Mar 21, 11:02 PM CDTSevere Thunderstorm WarningDMXRinggold43 min
Mar 21, 11:33 PM CDTSevere Thunderstorm WarningDMXDecatur42 min
Mar 22, 12:50 AM CDTSevere Thunderstorm WarningDMXAppanoose40 min
Mar 22, 1:33 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek24 min
Mar 22, 1:41 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.